Dr. Roach: Calcium supplements and kidney stones
Dear Dr. Roach: I am a 55-year-old woman. To date, I have had two bone scans — one around age 50 and the other quite recently. Both times, I was told that I have osteopenia. I understand I have to keep an eye on that, since it could otherwise develop into osteoporosis, a common problem for postmenopausal and senior women.
My concern is what to do about supplements. I’ve been taking 1,000 IU daily of vitamin D-3, and my primary-care doctor would like me to increase that to 2,000 IU. I’m quite willing to take that step, but she also would like me to take a calcium supplement, and I am wondering if that would put me at an increased risk of developing kidney stones. I’m especially concerned because of my family history.
I’m also a lifelong desert dweller, and I’ve heard that one of the risk factors for developing kidney stones is living in an arid climate. I don’t know what to do about a calcium supplement. What do you advise?
Dear C.C.: Getting adequate vitamin D and calcium is the appropriate first step in treating osteopenia, for which the goal is prevention or slowing of progression to osteoporosis. Vitamin D is synthesized by many people in sufficient amounts by the skin upon exposure to sunlight; however, some people don’t get enough sun, or the sun where they live isn’t adequate to allow the body to make active vitamin D, so a supplement is entirely reasonable. The trend over the past few years has been to increase the dose: The standard vitamin D dose used to be 400-800 units, whereas now it’s 1,000-2,000. Vitamin D excess is very rare, even at 2,000 units a day.
Getting adequate calcium also is important for bones. Although dietary and supplement calcium helps the bones, only supplemental calcium increases risk for kidney stones. Paradoxically, those who take more calcium in the diet have a lower risk of kidney stones than those who have little dietary calcium. Good calcium sources include dairy, such as milk, yogurt and cheese (Swiss cheese is particularly high); some vegetables, such as kale and broccoli; and fish with bones, such as sardines.
Arid climates cause the body to lose moisture through skin and breathing, so it’s important to drink extra in a dry area such as a desert or high altitude, especially in someone with or at risk for kidney stones.
Dear Dr. Roach: Given the possible long-term effects of proton-pump inhibitors, should I worry about taking one for my medical condition, a history of esophageal cancer due to GERD?
Dear Anon.: I am getting almost a letter a day on this very question. The short answer is that the possible long-term effects are significant, but unlikely, and the risk needs to be balanced against the benefits.
In people with Barrett’s esophagus (changes to the lining of the esophagus from continual acid exposure) or what you had, adenocarcinoma of the esophagus, the most feared complication of Barrett’s esophagus, the benefit almost surely is worth the small risk.
My experience is that far too many people are taking proton-pump inhibitors, like Prilosec or Nexium, for years after a visit to a doctor for stomach upset. Doctors keep prescribing it, and patients keep taking it without thinking about whether it really still is necessary. Some people need these medicines for years, but many do not.
Email questions to ToYourGoodHealth@med.cornell.edu.